Citation Information :
Bobade S, Kulkarni V, Dhumne S, Barde S, Chauhan J. Drug interaction leading to prolonged sedation in a postoperative high risk coronary bypass surgery patient. Indian J Crit Care Med 2011; 15 (1):55-57.
Use of midazolam infusion in mechanically ventilated patient is an established practice in critical care. In our case, the use of erythromycin as a prokinetic agent for better tolerance of enteral feeding and paralytic ileus led to an interaction between midazolam and erythromycin, which resulted in prolonged and deeply sedated patient. In a critically ill patient, there is always a possibility of multiple drug interactions. It is important to understand them and they should be considered before starting new medication.
Simic O, Strathausen S, Geidel S, Hess W, Ostermeyer J. Abdominal complications following cardiac surgery. Acta Med Croatica 1997;51:191-6.
Shafer A. Complications of sedation with midazolam in the intensive care unit and a comparison with other sedative regimens. Crit Care Med 1998;26:947-56.
MacLaren R, Kuhl DA, Gervasio JM, Brown RO, Dickerson RN, Livingston TN, et al. Sequential single doses of cisapride, erythromycin, and metoclopramide in critically ill Patient′s intolerant to enteral nutrition: A randomized, placebo-controlled, crossover study. Crit Care Med 2000;28:438-44.
Badyal DK, Dadhich AP. Cytochrome P450 and drug interactions. Indian J Pharmacol 2001;33:248-59.
Olkkola KT, Aranko K, Luurila H, Hiller A, Saarnivaara L, Himberg JJ, et al. A potentially hazardous interaction between erythromycin and midazolam. Clin Pharmacol Ther 1993;53:298-305.
Ito K, Ogihara K, Kanamitsu S, Itoh T. Prediction of the in vivo interaction between midazolam and macrolides based on in vitro studies using human liver microsomes. Drug Metab Dispos 2003;31:945-54.
Hiller A, Olkkola KT, Isohanni P, Saarnivaara L. Unconsciousness associated with midazolam and erythromycin. Br J Anaesth 1990;65:826-8.